Oct 12, 2007
49 yr old male diagnosed poz 6/07 from routine bloodwork. Last 3 labs over the 4 month time period are tcells 298/20 382/17 and 302/17. Viral load continually decreasing from 262,000, to 145,000 to now only 69,600. Last dr's appt we agreed if v/l >100K, then I would start meds regardless of tcells. Now I'm totally confused about how my v/l continues to go down yet tcells are varying all over the place. Last neg test was Nov '05 and we can't determine if a recent infection or after that last test.
I read the guidelines and am constantly confused why the panel hears "300" and immediately suggests meds...don't you need a period of time to get several test results to figure out what is really going on?
Phenotypic testing has ruled out all NNRTIs for me and out of the gate limits options. At almost 50, age/youth aren't on my side, only healthy lifestyle and great overall health.
Am I best to stay in track/monitor mode or start meds despite see saw results? Originally he wanted me on Atripla but that is no longer an option. His suggested treatment is Truvada/Kaletra.
Thanks for the advice....I think it's critical people share what they are experiencing and feel less isolated. My family has been great so my support network couldn't be better and I found a truly compassionate physician so my blessings do continue despite virally enhanced! Oh, the other "gift" I got was both versions of herpes simplex/genital and have been told that can really affect viral load/tcells despite no symptoms.
| Response from Dr. Wohl
As our experience managing HIV infection increases over time, so does our ability to determine what works and what does not.
We know that waiting too long to start HIV medications can be dangerous. Experts can argue about the best CD4 cell count to start but it is very clear that 200 is too low and that around 350 is reasonable given consideration of the potential side effects and cost of HIV meds. Were there to be an ideal HIV therapy that was incredibly well tolerated, resistant to resistance and cheap, we would probably start HIV meds at the time of diagnosis, irrespective of CD4 and viral load.
So, I and many others feel increasingly comfortable starting HIV therapy at higher CD4 cell counts as HIV meds improve. As you point out you want to be clear to your status and not react to a single value. Repeating viral load and CD4 cell levels is key to making certain that therapy is indeed indicated.
In your case, your CD4 cell counts are low and on repeat testing, stable. Your viral load has fluctuated a bit but this test is finicky and the same blood sample run three times can produce results that vary as much as some of the levels you have received. There is a possibility that you were very recently infected and that your viral load has yet to 'settle'. Still, your CD4 cell count remains depressed and were you my patient, I would recommend you start HIV therapy (Truvada and Kaletra is a fine choice - a clinical trial of would as be an option).
There is no emergency. And starting HIV meds in two months should not be dangerous. By then the writing should be on the wall. If the CD4 is around 350, regardless of viral load level, I would strongly recommend HIV treatment. If your count rises to 500, I would be less emphatic regarding starting meds. For counts in between, I would feel in between.
The approach I describe is not that much different from the US Public Health Service guidelines which recommend therapy when the CD4 falls below 350, even at viral loads below 100K.
Your age may not be so much of an negative. In fact consider that if you were to start HIV meds, it is very possible that you can experience control of your virus for at least two to three decades. That would have you living well into your 70's or 80s or beyond with the virus held at bay. Not bad.
Get Email Notifications When This Forum Updates or Subscribe With RSS
- Does Psoriasis Mean I Have Hiv?
- Is Sore Throat A Sign Of HIV?
- Cold Feet After Unprotected Anal Sex Without Ejaculation Does It Mean I Have HIV
- Dark Bumps After Fingering Stripper Sign Of HIV AIDS
- Flaky Skin After Fingering Stripper Sign Of HIV AIDS
- Flu Symptoms After Rimming Worried I Have HIV
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.